Drugs which antagonize tumor necrosis factor alpha (TNF-alpha) are known to increase the risk of tuberculosis. We aimed to evaluate the risk of tuberculosis in patients treated with anti-TNF-alpha, in Turkey. Two hundred and forty patients receiving anti-TNF-alpha, from December 2005 to December 2007, were included in the study. All participants provided a history and underwent a physical examination, a chest X-ray, and a tuberculin skin test. Isoniazid treatment was initiated in those patients with a latent infection, and they were followed up at 2-month intervals. A Bacillus Calmette-Guerin (BCG) scar was present in 184 patients (77.6%). The mean tuberculin skin test induration of patients on admission was 10.7+/-7.0 mm. Male gender and the presence of a BCG scar were predictors of a higher tuberculin skin test result (P < 0.05), while there was no significant effect of age on the tuberculin skin test (P >0.05). Of the 240 subjects, 229 (95.4%) received methotrexate or corticosteroid treatment prior to anti-TNF-alpha therapy. Isoniazid treatment preceded anti-TNF-alpha administration in 185 (77.1%) of the 240 patients. Two patients developed tuberculosis (incidence 833/100,000). There was no correlation between initial and 12-month tuberculin skin test results (P > 0.05). Tuberculin skin test conversion was detected in five subjects during the 12-month follow-up; however, none developed active tuberculosis. One patient developed a drug reaction secondary to etanercept, and another demonstrated hepatotoxicity due to isoniazid. This study shows that anti-TNF-alpha therapy increases the risk of tuberculosis, despite treatment of latent infection. © Clinical Rheumatology 2008.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below